Doctors Lounge - Gastroenterology AnswersBack to Gastroenterology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/15/2017.
Forum Name: Gastroenterology Topics
Question: Chronic undiagnosed lower abdominal pain
|rachel123 - Sat Aug 30, 2008 7:06 am|
I am a 32 yr female with constant lower abdominal pain. I have had this pain for at least 6 months and within the last 2 it has become unbearable. I do not get relief by bm's or any medication I have tried. I have completely altered my eating habits to the point in which I have only been eating rice for the last 3 weeks, and eat a multivitamin everday. Food makes it worse. Any food. I fear eating. But even when I am not eating I have constant lower abdominal pain. It is not on the left or right, it's just lower. It is cramping and a dull ache so severe that it interferes with my everyday life. I have had 2 colonoscopies, 2 endoscopies, & 2 cat scans. The most recent cat scan showed "Mild atelectasis in the lower lungs. No pleural effusions, Stomach is distended with fluid and ingested material. No wall thickening or ulceration. Duodenum is partially distended with fluid, mainly the bulb and postbulbar segments, There are segments of jejunum and ileum which are distended with fluid. Small bowel caliber is normal.
I have a history of endometriosis, 2 bowel resections, and tons of adhesions, not to mention 4 other pelvic surgeries to treat polycystic ovaries, adhesions, and endometriosis. I am now on disipramine 25mg once per day and celebrex 100mg 2x per day to control my pain which a pain clinician is now referring to as visceral pain. I currently have a 5cm complex cyst on my left ovary. My lower stomach and lower intestines is very tender to the touch. I have constant diarrhea, slight nausea but I'm not sure if that's from the pain or another reason, and no blood in stool. I have had stool samples and blood samples tested for a number of things including parasites and certain diseases, all of which have come back normal.
I am starting to lose it here. I cannot get any relief. Could all of this pain be caused by recurring endometriosis and/or adhesions? As i've said previously, I am in constant pain. The next step is getting on Lupron.
Thank you so much.
|John Kenyon, CNA - Mon Sep 08, 2008 12:59 am|
Hello Rachel -
I am sorry to hear you've been experiencing such severe chronic pain. While I can't, of course, diagnose what's going on, your extensive history and detailed symptomology suggest there may be more than one thing going on at the same time. The endometriosis and whatever was the cause of the bowel resections and consequent adhesions seem likely contributors to the lower GI complaints, combining to cause a good deal of pain -- understandably.
The amount of fluid in your upper GI tract poses a small mystery, especially when associated with the atelectasis. While this latter is probably not contributing to your discomfort, it is an odd coincidence that there is also some fluid in the lungs along with considerable fluid in the abdomen. This would account for the abdominal distention, and may also be contributing to some of the other lower GI complaints as the fluid, whatever its source, continues on down the GI tract.
Were your bowel resections due to polyps, or perhaps an atypical presentation of Chron's disease or ulcerative colitis? A history of inflammatory bowel disease would help explain the current complaint, but I'm still curious as to how all that fluid and abdominal distention is happening, not to mention the concurrent atelactasis. Has anyone offered any insights into any of this?
I wish I could give you something more concrete to go on, but if you have any other history to relate that may well help sort out the mystery. In the meantime, please stay in touch as needed and update us at the least. Best of luck to you.
|rachel123 - Tue Sep 09, 2008 10:47 am|
Thank you SO much for your reply! Here is some history for you.
I had my first bowel resection when I was 7. My small intestines twisted and they took 6 ft out. At the age of 8, scar tissue caused gangrene at the previous surgery site causing them to have to go in and remove another 2 inches. Ever since this occurrence I have always had an issue w/some symptoms of IBS....but NEVER like this!
I have not found a doctor yet to re-consider my cat scan results! I've been to 2 diff gastroenterologists who say "well....everything looks normal!" and in the meantime I'm doubled over in pain.
My gyno recently put me on celebrex which surprisingly has cut down on the discomfort. But, I'm still having chronic diarrhea like I've NEVER experienced in my life. It's exhausting I tell ya. I'm wondering if this might be a good case to present to Mayo?
Thank you so much!
|John Kenyon, CNA - Tue Sep 09, 2008 7:47 pm|
Hello again -
Mayo might not be a bad idea, at least if no one seems to want to do the detective work on this. The fact that Celebrex has eased the discomfort somewhat lends more weight to the inflammatory bowel (ulcerative colitis) idea, since it's not something one would normally think of to treat these kinds of symptoms, but it might well be of some benefit with UC, which also does cause sometimes very frequent, persistent diarrhea. Also, due to the "short gut" phenomenon you'd be more likely to have bouts of diarrhea anyway, and if there is inflammation in the gut it could become really frequent and relentless as you describe.
Yes, if you have access to Mayo it might well be a very good choice. Someone has to put the brakes on this. It has to be terribly wearing.
Best of luck to you. Please let us know how things go.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.